The Tohoku Journal of Experimental Medicine
Online ISSN : 1349-3329
Print ISSN : 0040-8727
ISSN-L : 0040-8727
Regular Contributions
Prevalence of and Clinical Factors Associated with Lipoatrophy in HIV-Infected Koreans Receiving Highly Active Antiretroviral Therapy
Sang Hoon HanBum Sik ChinHee Kyoung ChoiSo Youn ShinYun Tae ChaeJi-Hyeon BaekChang Oh KimJun Yong ChoiYoung Goo SongHyun Chul LeeJune Myung Kim
Author information
JOURNALS FREE ACCESS

2009 Volume 219 Issue 2 Pages 145-153

Details
Abstract

Lipoatrophy is the long-term adverse effects developed in human immunodeficiency virus (HIV)-1-infected subjects receiving highly active antiretroviral therapy (HAART). This cross-sectional study aimed to evaluate the prevalence of and clinical factors associated with lipoatrophy in HIV-infected Koreans receiving HAART for more than 6 months. Lipoatrophy was diagnosed by concordance between physical examination and history taking performed by a single physician. Various covariates were examined, including diabetes mellitus (DM), lipid profiles after HAART, and HAART regimen and duration. Among total 144 patients (6 females and 138 males), 35 patients (24.3%) were diagnosed with lipoatrophy. The prevalence of lipoatrophy was significantly higher in females than that in males [83.3% (5/6) vs. 21.7% (30/138), p = 0.010] and higher in patients with DM than patients without DM [66.7% (4/6 DM) vs. 22.5% (31/138 non-DM), p = 0.030], or in patients with high total cholesterol levels than patients with low total cholesterol levels [31.9% (23/72 patients with high cholesterol) vs. 16.7% (12/72 patients with low cholesterol), p = 0.035]. Moreover, patients with stavudine treatment history (> 12 months) had a higher prevalence of lipoatrophy than patients who never received stavudine [50.0% (15/30) vs. 16.5% (17/103), p < 0.001]. In the multivariate logistic analysis, stavudine treatment for > 12 months (OR, 3.67; p = 0.011) and being female (OR, 24.93; p = 0.009) are independently associated with lipoatrophy. In conclusion, the prevalence of lipoatrophy in HIV-infected Koreans receiving HAART is not uncommon. Limited use of stavudine and regular monitoring are warranted to reduce lipoatrophy.

Information related to the author
© 2009 Tohoku University Medical Press
Previous article Next article
feedback
Top